Photo by cottonbro from Pexels
A new study suggests that one in six botulinum-toxin patients suffers side-effects or more serious complications and that it’s likely that many cases aren’t being reported at all.
According to an article in The Observer, four doctors and academic researchers (three of whom are plastic surgeons) at the Royal Free and St Thomas’ hospitals in London found a 16% complication rate with toxin injections when reviewing global evidence.
Bruising, headaches, nausea and ‘frozen’ facial features were the most widely reported side-effects. More severe complications such as muscle stiffness, pain, dizziness and heart attack were also apparent.
The Observer reported that the research team analysed 30 studies involving 17,352 injections of botulinum toxin into the face. Localised skin reactions or bruising (5%), headache (3%) and facial paralysis (2%) were found to be the most common adverse reactions. Only 188 ‘adverse reactions’ in total were reported.
Lead author of the study, Dr David Zargaran, believes the MHRA (Medicines and Healthcare products Regulatory Agency) database of complications is a significant underestimate of the total number of complications.
The review found a high frequency of more than one side-effect being experienced at the same time. In 28% of the MHRA reports, the patient had flu-like symptoms or a chill, while in 27% they had a headache or migraine. One in eight recorded cardiovascular symptoms, ranging from high blood pressure to an abnormally fast heart rate and heart attacks. (Sources: Professional Beauty UK; The Observer)